Virginia, 2010Flash Flood and Damaging Winds in Virginia, May 28, 2010
May 28, 2010 · NWS MRX · 5 events in 3 counties and zones
Scattered large hail and damaging wind occurred along and ahead of a weak cold front that was moving into southwest Virginia.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $82,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered large hail and damaging wind occurred along and ahead of a weak cold front that was moving into southwest Virginia.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at May 28, 1:00 PM EST, 15 minutes earlier.
Area forecast discussion, May 28, 1:00 PM EST, 15 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MORRISTOWN TN
200 PM EDT FRI MAY 28 2010
.AVIATION...THROUGH MUCH OF THE TAF PERIOD...SITES WILL SEE VFR
CONDITIONS. HOWEVER...SHOWERS AND THUNDERSTORMS HAVE DEVELOPED OVER
THE AREA...AND WILL LIKELY OCCASIONALLY AFFECT THE TAF SITES. WILL
CONTINUE MENTION OF VCTS WITH TS AS NEEDED...ANY STORM THAT CROSS
AN AIRPORT COULD PRODUCE MVFR TO IFR CONDITIONS. MOST OF THE
STORMS SHOULD DISSIPATE WITH SUNSET. GIVEN THE LIKELIHOOD OF
RAIN...WILL INCLUDE A MENTION OF MVFR FOG LATE TONIGHT.
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
MJB
Hazardous weather outlook, May 28, 7:50 AM EST, 5 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MORRISTOWN TN
850 AM EDT FRI MAY 28 2010
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-291000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
850 AM EDT (750 AM CDT) FRI MAY 28 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT
AN UPPER LEVEL DISTURBANCE WILL HELP TO TRIGGER NUMEROUS SHOWERS AND
THUNDERSTORMS TODAY...WITH SOME STORMS BECOMING STRONG TO SEVERE
THIS AFTERNOON AND EVENING. THE MAIN THREATS WITH THESE STORMS WILL
BE DAMAGING WINDS...LARGE HAIL...AND CLOUD TO GROUND LIGHTNING. IN
ADDITION...LOCALLY HEAVY RAINFALL WILL BE POSSIBLE DUE TO THE
EXPECTED SLOW MOVEMENT OF THESE STORMS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP EACH AFTERNOON AND
EVENING THROUGH NEXT WEEK...WITH A FEW ISOLATED STORMS POSSIBLY
BECOMING SEVERE EACH DAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.
DMG
In the hours before
Special weather statement, May 28, 12:37 PM EST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
137 PM EDT FRI MAY 28 2010
NCZ060-061-TNZ039>042-070>074-085>087-099>102-281815-
BLOUNT SMOKY MOUNTAINS TN-BRADLEY TN-CHEROKEE NC-CLAY NC-COCKE SMOKY
MOUNTAINS TN-EAST POLK TN-HAMBLEN TN-HAMILTON TN-JEFFERSON TN-MCMINN
TN-NORTH SEVIER TN-NORTHWEST COCKE TN-NORTHWEST GREENE TN-NORTHWEST
MONROE TN-NW BLOUNT TN-SEVIER SMOKY MOUNTAINS TN-SOUTHEAST MONROE
TN-WEST POLK TN-
137 PM EDT FRI MAY 28 2010
...SIGNIFICANT WEATHER ADVISORY FOR POLK...MONROE...EXTREME WESTERN
GREENE...SEVIER...COCKE...BLOUNT...JEFFERSON...BRADLEY...EXTREME
SOUTHERN HAMILTON...MCMINN...HAMBLEN...CLAY AND CHEROKEE COUNTIES
UNTIL 215 PM EDT...
AT 128 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM WATERVILLE TO
MCCAYSVILLE...AND MOVING NORTH AT 5 MPH.
PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE
STORMS.
LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...DUCKTOWN...
GATLINBURG...NEWPORT...BENTON...SEVIERVILLE...DANDRIDGE...
PARROTTSVILLE...PIGEON FORGE...WHITE PINE...ETOWAH...ROUND
MOUNTAIN...HIAWASSE DAM...HARTFORD...UNAKA...VIOLET...COSBY...DEL
RIO...TURTLETOWN...PITTMAN CENTER AND ELKMONT.
17
Special weather statement, May 28, 1:11 PM EST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
211 PM EDT FRI MAY 28 2010
TNZ017-018-044>047-281915-
JOHNSON TN-NORTHWEST CARTER TN-SOUTHEAST CARTER TN-SULLIVAN TN-UNICOI
TN-WASHINGTON TN-
211 PM EDT FRI MAY 28 2010
...SIGNIFICANT WEATHER ADVISORY FOR CARTER...UNICOI...JOHNSON...
SULLIVAN AND WASHINGTON COUNTIES UNTIL 315 PM EDT...
AT 206 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM MOUNTAIN CITY TO
ERWIN...AND MOVING NORTH AT 10 MPH.
PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE
STORMS.
LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...ELIZABETHTON...
JOHNSON CITY...BRISTOL TN...KINGSPORT...JONESBOROUGH...GRAY...
COLONIAL HEIGHTS...LAUREL BLOOMERY...SADIE...HUNTER...SHADY VALLEY...
LIMESTONE...WATAUGA...AVONDALE...LEESBURG...SOUTH HOLSTON DAM...
HARR...BLUFF CITY...TRI-CITY AIRPORT AND BLOUNTVILLE.
17
Thunderstorm Wind, Washington
- When
- May 28, 1:15 PM EST to 1:20 PM EST
- Where
- Washington County, 3 mi SE of Abingdon
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $35,000
- Reported by
- Law Enforcement
- Coordinates
- 36.679, -81.942
Numerous trees and power lines were reported down due to thunderstorm winds.
Thunderstorm Wind, Russell
- When
- May 28, 2:20 PM EST to 2:30 PM EST
- Where
- Russell County, 2 mi SW of Lebanon
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $12,000
- Reported by
- Emergency Manager
- Coordinates
- 36.880, -82.106
Six trees were blown down by thunderstorm winds.
Thunderstorm Wind, Lee
- When
- May 28, 3:30 PM EST to 3:35 PM EST
- Where
- Lee County, Jonesville
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 36.680, -83.100
A few trees were blown down by thunderstorm winds.
Thunderstorm Wind, Lee
- When
- May 28, 3:35 PM EST to 3:40 PM EST
- Where
- Lee County, 5 mi W of Rose Hill
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Public
- Coordinates
- 36.670, -83.460
Several trees were blown down and a barn roof was damaged by thunderstorm winds.
Flash Flood, Russell
- When
- May 28, 4:10 PM EST to 5:40 PM EST
- Where
- Russell County, 3 mi SW of Lebanon to 0.73 mi SSE of Willis
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 36.869, -82.118
Several roads were reported to have several inches of water over the roads with flash flooding occurring in the central and southwest portions of the county.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in Puerto Rico, May 28 to 29, 20102 deaths · 1 injured · $30,000 · 12 events
- Wildfire in Alaska, May 28, 2010$1.5 million · 1 event
- Flash Flooding and Hail in Virginia, May 28, 2010$290,000 · 1.75 in hail · 33 events
- Flash Flooding and Hail in North Carolina, May 28 to 29, 2010$313,000 · 1 in hail · 31 events
- Flash Flooding and Hail in Alabama, May 28 to 30, 2010$86,000 · 1.75 in hail · 27 events
- Hail and Damaging Winds in Mississippi, May 28 to 30, 2010$156,000 · 1.25 in hail · 11 events
- Hail and Damaging Winds in Alabama, May 28, 2010$92,000 · 1 in hail · 11 events
- High Wind in Utah, May 28, 20101 injured · $80,000 · 68 kt wind · 4 events
- Flash Flooding and Hail in North Carolina, May 28 to 29, 2010$71,000 · 1.25 in hail · 13 events
- Flash Flood and Hail in West Virginia, May 28, 2010$100,000 · 1.5 in hail · 4 events
- Flash Flood and Hail in North Carolina, May 28, 20102 injured · 1.75 in hail · 32 events
- Hail and Damaging Winds in Georgia, May 28, 2010$60,000 · 1 in hail · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 223316, 223307, 223308, 223309, 223314.